Texas, 2016

Tornadoes and Flooding in Texas, April 16, 2016

April 16, 2016 · NWS LUB · 12 events in 5 counties and zones

In advance of a slow-moving upper low in the Four Corners, a dryline over the eastern South Plains focused thunderstorm development by early afternoon. As these storms moved northeast and off the Caprock, they intensified with some becoming supercells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

In advance of a slow-moving upper low in the Four Corners, a dryline over the eastern South Plains focused thunderstorm development by early afternoon. As these storms moved northeast and off the Caprock, they intensified with some becoming supercells. These supercells produced copious amounts of severe hail and heavy rainfall that resulted in some flooding. One supercell produced three EF-0 tornadoes from northwest King County into eastern Dickens County. All tornadoes remained over open land and were documented by storm chasers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 16, 11:34 AM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Apr 16, 11:34 AM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1234 PM CDT SAT APR 16 2016

.AVIATION...
-SHRA/-TSRA HAVE IGNITED ON THE DRYLINE WELL WEST OF KCDS AND
NORTH OF KLBB AND KPVW EARLY THIS AFTERNOON. AS THE DRYLINE
SETTLES TO NEAR THE EDGE OF CAPROCK LATER THIS AFTERNOON...IT WILL
BE A FOCUS FOR -TSRA DEVELOPMENT. KEEPING IN MIND STORMS WILL
INITIALLY BE DISCRETE...THE ACTIVITY MAY INITIATE JUST EAST OF
KLBB AND KPVW...WITH KCDS BEING MORE FAVORED. HOWEVER...HAVE
ELECTED NOT TO INSERT A PRECIP MENTION AT KCDS AT THIS TIME...AS
WOULD LIKE TO SEE HOW RADAR TRENDS PROGRESS. WILL OF COURSE AMEND
AS NECESSARY. STORMS WILL BECOME MORE LINEAR LATE THIS EVENING
INTO TONIGHT...AND HAVE HIGHER CONFIDENCE TO INSERT A -TSRA
PREVAILING AT KCDS DURING THE SAID PERIOD...WITH A PROB30 BY LATE
SUNDAY MORNING INTO THE AFTERNOON AS THE ACTIVITY WILL COMMENCE TO
SHIFT EAST. OTHERWISE...THE MVFR CIGS ARE SCATTERING OUT AT KLBB
AND KPVW...BUT STILL HANGING TOUGH AT KCDS. KCDS WILL LIKELY NOT
SCATTER OUT UNTIL LATE AFTERNOON BUT MVFR CIGS WILL RETURN BY THIS
EVENING. WINDS WILL INCREASE FROM THE SOUTHWEST AT KLBB AND KPVW
THIS AFTERNOON /20-22 KTS/ AND REMAIN FROM THE SOUTHEAST AT KCDS
/AOA 20 KTS/. WIND SPEEDS WILL DECLINE SHORTLY AFTER SUNSET.

&&

PREV DISCUSSION... /ISSUED 407 AM CDT SAT APR 16 2016/

SHORT TERM...
ANOTHER CHALLENGING FORECAST FOCUSED ON SEVERE STORM CHANCES THIS
AFTERNOON AND EVENING AND HEAVY RAIN AND FLOODING POTENTIAL THIS
EVENING INTO EARLY SUNDAY...WITH THE BEST CHANCES OF BOTH IMPACTS
BEING OFF THE CAPROCK. WEST OF THE AFTERNOON DRYLINE
LOCATION...ELEVATED TO CRITICAL FIRE WEATHER WILL OCCUR OVER THE
WESTERN SOUTH PLAINS THIS AFTERNOON.

ALTHOUGH MOST OF THE CWA MANAGED TO AVOID CONVECTION THE PAST 24
HOURS...THIS IS EXPECTED TO CHANGE TODAY AS THE UPPER LOW CURRENTLY
CENTERED NEAR THE FOUR CORNERS IS PROGGED TO SHIFT SLOWLY EASTWARD
OVER NEW MEXICO INTO COLORADO TODAY INTO TONIGHT. AS THE UPPER LOW
APPROACHES AND A 80-100 KNOT ULJ SPREADS INTO THE SOUTHERN HIGH
PLAINS LARGE SCALE LIFT WILL INCREASE. THE APPROACHING LOW WILL
ALSO PROVIDE STRENGTHENING SOUTHWESTERLY TROPOSPHERIC FLOW WHICH
IN TURN WILL HELP DRIVE THE DRYLINE EASTWARD OUT OF NEW MEXICO. IT
APPEARS THE DRYLINE SHOULD ADVANCE TO NEAR THE EDGE OF THE CAPROCK
BY PEAK HEATING...PERHAPS EVEN SLIGHTLY INTO THE ROLLING PLAINS.
WE COULD SEE SOME ELEVATED SHOWERS/STORMS THIS MORNING AS LARGE
SCALE LIFT BEGINS TO INCREASE...BUT THE MAIN SHOW SHOULD DEVELOP
LATE THIS AFTERNOON INTO EARLY THIS EVENING AS MORE ROBUST
CONVECTION FIRES ALONG AND EAST OF THE DRYLINE. 50+ KNOTS OF 0-6
KM SHEAR AND SBCAPES OF 1500-2000+ J/KG WILL SUPPORT SUPERCELLS
INITIALLY...THOUGH STORMS SHOULD QUICKLY GROW UPSCALE GIVEN THE
STRONG FORCING AND NEAR BOUNDARY PARALLEL DEEP LAYER FLOW. LARGE
HAIL SHOULD BE THE PRIMARY INITIAL THREAT...THOUGH LOW LCLS AND
0-3 KM HELICITY VALUES AOA 200 M2/S2 ACROSS THE FAR NORTHEAST ZONE
COULD SUPPORT A BRIEF TORNADO THREAT BEFORE THE ACTIVITY GROWS
UPSCALE. THE WIND AND HEAVY RAIN THREAT WILL THEN INCREASE LATER
INTO THE EVENING AS A LARGE NORTH-NORTHEAST TO SOUTH-SOUTHWEST
CORRIDOR OF CONVECTION IS EXPECTED TO DEVELOP FROM WESTERN
OKLAHOMA INTO THE PERMIAN BASIN. A STRONG FLUX OF MOISTURE
/EMANATING OUT OF AIR WITH PWATS INCREASING TO AOA 1.2 INCHES/
CONVERGING INTO THIS ZONE OF CONVECTION WILL SUPPORT VERY HEAVY
RAIN WITHIN THE TRAINING STORMS. THE LATEST GUIDANCE HAS SHIFTED
EASTWARD WITH THE LOCATION OF THE EXPECTED CONVERGENCE...LIFT AND
THUS HEAVIEST QPF...WITH OUR FAR EASTERN/SOUTHEAST ZONES NOW MOST
FAVORED TO EXPERIENCE A COUPLE OF INCHES OR MORE OF RAIN. GIVEN
THIS TREND...WE HAVE TRIMMED THE WESTERN SIDE OF THE FLOOD WATCH.
THE UPDATED FLOOD WATCH WILL RUN ALONG AND EAST OF A CHILDRESS TO
POST LINE AND BE IN EFFECT FROM 7 PM THIS EVENING TO 7 AM SUNDAY.
THE AXIS OF HEAVY RAIN SHOULD GRADUALLY SHIFT EASTWARD EARLY
SUNDAY AND WILL LIKELY RESIDE JUST EAST OF THE CWA BY DAYBREAK.

WEST OF THE DRYLINE GUSTY SOUTHWESTERLY WINDS WILL BECOME SUSTAINED
AT 20 TO 30 MPH ACROSS MOST OF THE CAPROCK THIS AFTERNOON...AND
WINDS COULD EVEN FLIRT WITH LOW-END ADVISORY LEVELS FOR SPOTS AT
TIMES. THE GUSTY WINDS AND DRY CONDITIONS WILL HEIGHTEN THE FIRE
DANGER...THOUGH THE ONGOING GREEN UP MAY MITIGATE THIS SOMEWHAT.
HIGHS TODAY WILL BE MOSTLY IN THE 70S...WHILE LOWS TONIGHT RANGE
FROM THE UPPER 30S AND LOWER 40S NORTHWEST /WHERE A FRONT ENTERS THE
PICTURE LATE AND DRIER AIR WILL RESIDE/ TO MID AND UPPER 50S EAST
WHERE MOISTURE AND CLOUDS WILL HANG TOUGH.

LONG TERM...
A COLD FRONT WILL BE DROPPING SOUTH THROUGH THE FORECAST AREA ON
SUNDAY WHILE IT APPEARS THAT THERE SHOULD BE SOME INBOUND LIFT FROM
A VORT LOBE ROUNDING THE UPPER LOW /WHILE THE CENTER OF THE LOW
ACTUALLY RETROGRADES TO THE WEST/. ALTHOUGH THE AIRMASS WILL BE
COOLER AND DRIER IN THIS REGIME...THERE MAY BE SUFFICIENT MOISTURE
POOLING ALONG THE FRONTAL ZONE FOR SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP ACROSS PORTIONS OF THE SOUTH PLAINS IN THE
AFTERNOON. THE NAM IS THE MOST BULLISH WITH THIS POSSIBILITY...WHILE
THE ECMWF IS DRY. MEANWHILE...MOIST EASTERLY FLOW IN THE SOUTHERN
AND EASTERN ROLLING PLAINS WILL HELP THAT AREA MAINTAIN THE BEST
CHANCE OF RAIN. THE SEVERE THREAT SHOULD BE VERY LOW...BUT NOT OUT
OF THE QUESTION IN THE SOUTHERN ROLLING PLAINS.

IT APPEARS LIKE ANOTHER LOBE OR WAVE WILL PASS OVER THE AREA
MONDAY...BUT THE FRONT WILL LIKELY BE A BIT TOO FAR SOUTH AND THE
AIRMASS A BIT TOO STABLE TO SUPPORT MUCH IN THE WAY OF PRECIP
CHANCES. HOWEVER...BY LATE IN THE DAY THE FRONTAL ZONE MAY CREEP
BACK TO THE NORTH AND BRING A CHANCE OF SHOWERS TO OUR SOUTHERN
COUNTIES. WE/LL ALSO HAVE TO WATCH OUR NORTHWEST WHERE WE EXPECT A
BATCH OF SHOWERS AND T-STORMS TO BE MOVING OFF THE HIGHER TERRAIN
ON NEW MEXICO.

TUESDAY INTO WEDNESDAY...THE UPPER LOW WILL FINALLY BEGIN TO
GINGERLY MOVE TO THE EAST FROM THE ROCKIES INTO THE CENTRAL
PLAINS. AT THE SURFACE...IT APPEARS THAT THE FRONTAL ZONE WILL
LINGER SOMEWHERE ACROSS THE AREA. AS LONG AS IT IS PRESENT...A
CHANCE OF RAIN WILL CONTINUE. MED-RANGE GUIDANCE IS STILL
INDICATING SPOTTY QPF DURING THIS PERIOD...PERHAPS FAVORING
WEDNESDAY EVENING/WEDNESDAY NIGHT.

THE UPPER-LOW ACCELERATES OFF TO THE NORTHEAST ON
THURSDAY...HOWEVER BROAD TROUGHING ALOFT AND THE PERSISTENT
LOW-LVL BAROCLINIC ZONE ARGUE FOR MAINTAINING AT LEAST A SLIGHT
CHANCE OF PRECIP FOR MOST OF OUR AREA. FINALLY BY
FRIDAY...SHORTWAVE RIDGING ARRIVES DOWNSTREAM OF THE NEXT UPPER-
LOW MOVING ONSHORE OUT WEST. THIS SHOULD BRING WARMER TEMPS
ALTHOUGH GUIDANCE IS ALREADY SHOWING FALLING HEIGHTS FROM THE
SYSTEM OUT WEST THAT COULD INITIATE OUR NEXT CHANCE OF RAIN AS IT
APPEARS GULF OF MEXICO MOISTURE WILL GET DRAWN BACK INTO THE AREA.

FIRE WEATHER...
DRY AIR /RH VALUES FALLING TO AND BELOW 15 PERCENT/ AND GUSTY
SOUTHWESTERLY WINDS /SUSTAINED AT 20-25 MPH AT 20 FT/ WEST OF THE
DRYLINE WILL CREATE ELEVATED TO CRITICAL FIRE WEATHER THIS AFTERNOON
AND EARLY THIS EVENING ACROSS MOST OF THE CAPROCK. THE CRITICAL FIRE
WEATHER SHOULD BE OFFSET TO SOME DEGREE BY THE ONGOING GREEN UP AND
MAY ALSO BE MITIGATED BY THE RELATIVELY MILD TEMPERATURES NEAR
SEASONAL AVERAGE. GIVEN THIS...WE WILL PLAY THE MIDDLE OF THE ROAD
AND ISSUE A FIRE DANGER STATEMENT FOR MUCH OF THE WESTERN AND
CENTRAL SOUTH PLAINS INTO THE SOUTHWEST TEXAS PANHANDLE.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SUNDAY MORNING
FOR TXZ026-031-032-037-038-042>044.

&&

29
Hazardous weather outlook, Apr 16, 10:33 AM CST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1133 AM CDT SAT APR 16 2016

TXZ021>044-171645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1133 AM CDT SAT APR 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS GENERALLY ALONG
AND EAST OF A LINE FROM SILVERTON...TO RALLS...TO TAHOKA.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF
THE DRYLINE THIS AFTERNOON. THE PRIMARY THREAT WITH THE INITIAL
STORMS WILL BE LARGE HAIL TO 2 INCHES IN DIAMETER...THOUGH A
TORNADO CAN NOT BE RULED OUT. THE ACTIVITY WILL GROW UPSCALE INTO
A SLOW MOVING LINE OF STORMS CAPABLE OF PRODUCING WIND GUSTS TO 60
MPH AND VERY HEAVY RAINFALL LATE THIS EVENING THROUGH TONIGHT. A
FLOOD WATCH REMAINS IN EFFECT TONIGHT INTO EARLY SUNDAY MORNING
ACROSS THE FAR SOUTHEAST TEXAS PANHANDLE INTO THE ROLLING
PLAINS...WHERE THE HEAVIEST RAIN IS EXPECTED. ADDITIONALLY...GUSTY
AND DRY SOUTHWESTERLY WINDS WILL OVERSPREAD THE CAPROCK BEHIND THE
DRYLINE THIS AFTERNOON CREATING ELEVATED TO CRITICAL FIRE WEATHER.
A FIRE DANGER STATEMENT IS IN EFFECT ACROSS MUCH OF THE CAPROCK
THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT OF HEAVY RAIN IN THE ROLLING PLAINS WILL END BY LATE
SUNDAY MORNING. OTHERWISE...THE THREAT OF HAZARDOUS WEATHER IS
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING
ACROSS THE ROLLING PLAINS.

In the hours before

Local storm report, Apr 16, 2:46 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
346 PM CDT SAT APR 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     WALL CLOUD       4 NW FLOYDADA           34.02N 101.39W
04/16/2016                   FLOYD              TX   STORM CHASER

            VERY SLOW BUT PERSISTENT ROTATION

&&

EVENT NUMBER LUB1600054

JGD

The radar

The Lubbock radar (KLBB), 89 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 tornado, 2 flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dickens

When
April 16, 2:50 PM CST to 2:55 PM CST
Where
Dickens County, 1.73 mi W of Spur to 1.26 mi WNW of Spur
Measured
63 kt (72 mph) measured gust
Property damage
$500
Reported by
Mesonet
Coordinates
33.480, -100.880

Measured by a Texas Tech University West Texas mesonet. This same wind gust collapsed an old outbuilding on the northwest side of Spur.

Flood, Floyd

When
April 16, 3:20 PM CST to 4:00 PM CST
Where
Floyd County, 5.02 mi S of South Plains to 5.03 mi S of South Plains
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
34.148, -101.310

Water of one to two feet was covering a segment of Texas State Highway 207.

Tornado, Kent

When
April 16, 3:55 PM CST to 3:56 PM CST
Where
Kent County, 7.61 mi N of Clairemont to 7.7 mi N of Clairemont
Rating
EF0
Path length
0.11 mi
Path width
40 yd
Reported by
Storm Chaser
Coordinates
33.278, -100.775

Storm chasers documented a brief EF-0 tornado west of US Highway 208 about 8.5 miles southwest of Girard. No damage survey was conducted as the tornado remained over undeveloped land.

Tornado, Dickens

When
April 16, 4:50 PM CST to 4:53 PM CST
Where
Dickens County, 12.4 mi ESE of Dickens to 12.64 mi E of Dickens
Rating
EF0
Path length
0.75 mi
Path width
150 yd
Reported by
Storm Chaser
Coordinates
33.580, -100.620

A storm chaser documented a large cone tornado. No damage survey was conducted as the tornado remained over undeveloped land.

Hail, Dickens

When
April 16, 5:00 PM CST
Where
Dickens County, 2.15 mi NNW of Spur
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.510, -100.860

No damage was reported.

Tornado, Dickens

When
April 16, 5:05 PM CST to 5:06 PM CST
Where
Dickens County, 16.19 mi ESE of Afton to 16.21 mi ESE of Afton
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
33.660, -100.540

The third and final tornado from a cyclic tornadic supercell occurred for about one minute over open land in northeast Dickens County. No damage survey was conducted as the tornado remained over undeveloped land.

Hail, King

When
April 16, 5:23 PM CST
Where
King County, 1.38 mi S of Dumont
Measured
1 in hail
Reported by
COOP Observer
Coordinates
33.800, -100.520

No damage was reported.

Hail, King

When
April 16, 6:00 PM CST
Where
King County, 1.38 mi S of Dumont
Measured
1 in hail
Reported by
COOP Observer
Coordinates
33.800, -100.520

A second storm produced quarter size hail at the same location as the prior event. No damage was reported, but the hail was said to have completely covered the ground.

Hail, King

When
April 16, 6:15 PM CST to 6:28 PM CST
Where
King County, 2.34 mi E of Finney to 1.12 mi SW of Grow
Measured
2.25 in hail
Reported by
Storm Chaser
Coordinates
33.781, -100.339

A swath of severe hail ranging from the size of quarters to hen eggs fell along a stretch of US Highway 83 north of Guthrie. Damage was not known.

Hail, Cottle

When
April 16, 6:26 PM CST
Where
Cottle County, 7 mi S of Paducah
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.919, -100.300

The fire department in Paducah reported golf ball size hail south of Paducah along US Highway 83. About 15 minutes later, a storm chaser reported one inch hail up to four inches deep along the highway. No damage was reported.

Hail, Cottle

When
April 16, 6:58 PM CST
Where
Cottle County, 10 mi SW of Paducah
Measured
1.75 in hail
Property damage
$1,000
Reported by
Mesonet
Coordinates
33.918, -100.423

Hail up to the size of golf balls damaged a Texas Tech University mesonet site ten miles southwest of Paducah.

Flood, Cottle

When
April 16, 7:10 PM CST to 8:10 PM CST
Where
Cottle County, 0.48 mi SSW of Paducah to 0.72 mi S of Paducah
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.014, -100.304

At least six inches of water was over the road at the intersection of US Highways 70 and 83 in Paducah.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619547, 619558, 619551, 620328, 619552, 620329, 619553, 619554, 619555, 620009, 620010, 620011.